Alert archive / Alabama / Red Flag Warnings in 2025
Red Flag Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Mar 1, 2025, 1:12 AM CST for 37 counties in Alabama. It took effect at Mar 1, 2025, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2025, 1:12 AM CST (07:12 UTC)
- In effect from
- Mar 1, 2025, 11:00 AM CST
- Expired
- Mar 1, 2025, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
All 37 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 30 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2937 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
910 WWUS84 KBMX 010712 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 112 AM CST Sat Mar 1 2025 ...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING... ALZ012-013-015-017>050-020000- /O.NEW.KBMX.FW.W.0001.250301T1700Z-250302T0000Z/ Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne- Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-Clay- Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 112 AM CST Sat Mar 1 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR MUCH OF CENTRAL ALABAMA... The National Weather Service in Birmingham has issued a Red Flag Warning for gusty winds and low relative humidities, which is in effect from 11 AM this morning to 6 PM CST this evening. * WINDS...Northwest 10 to 15 mph, with gusts to 20 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 28, 10:50 PM CST, 2 hours 22 minutes earlier. Its key messages:
- Issued at 315 AM CST THU FEB 28 2025
- There is a level 2 out of 5 risk for severe storms Tuesday night into Wednesday morning for all of Central Alabama. Threats include damaging straight-line winds and tornadoes.
Area forecast discussion, Feb 28, 10:50 PM CST, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1050 PM CST Fri Feb 28 2025 ...New AVIATION... .KEY MESSAGES... Issued at 315 AM CST THU FEB 28 2025 - There is a level 2 out of 5 risk for severe storms Tuesday night into Wednesday morning for all of Central Alabama. Threats include damaging straight-line winds and tornadoes. && .SHORT TERM... (Tonight through Sunday) Issued at 706 PM CST FRI FEB 28 2025 I don't foresee any substantial changes will be needed to the ongoing forecast for tonight. Clear skies and dry conditions will continue. /61/ Previous short-term discussion: (This afternoon through Saturday) Issued at 1125 AM CST FRI FEB 28 2025 A pleasant day is unfolding across Central Alabama this afternoon as clear skies allow us to warm up nicely into the low to mid 70s. The main concern in the short term will continue to be the potential for fire weather concerns. Drier air in place today will allow for RH values to fall into the 20-25% range for most of the region. However, winds will remain light today which should help limit concerns. A weak, dry cold front will move through the region tomorrow, which will help keep the dry air in place. After recovering back into the 70s, RHs fall back into the 20-30% range Saturday. Winds will be a bit stronger than today but should remain below criteria. With that said, there is a medium to high chance of occasional gusts from 15-20 MPH. Held off on any fire weather related products for now as confidence is fairly low. Otherwise, lows tonight drop into the 40s areawide. Highs tomorrow range from the low 60s across our northern counties to the mid 70s further south. 95/Castillo && .LONG TERM... (Saturday night through next Thursday) Issued at 149 PM CST FRI FEB 28 2025 Cooler and stable conditions are expected for the first part of the week as the dry front departs to the east. The more potent system will develop to our west on Tuesday as a high amplitude trough deepens over the Central Plains. Dynamics are quite impressive with this system, and a robust line of thunderstorms with severe weather risk will develop to our west Tuesday afternoon. Timing on the line into Central Alabama still looks to be Tuesday night through early Wednesday morning. Global models and forecast soundings continue to indicate some potential limitations with thermodynamics and weak instability, so a level 2 out of 5 severe risk still seems appropriate at this time with a risk for damaging straight-line winds and line-embedded tornadoes. We will begin to get a better handle on more specific details within the coming days. A brief period of dry and mild weather is expected behind this system, but the pattern looks to remain active towards the end of the week. 86/Martin Previous long-term discussion: (Saturday night through next Thursday) Issued at 315 AM CST FRI FEB 28 2025 Cooler air will arrive behind Saturday's dry frontal passage with a light freeze expected across north Alabama Sunday morning. Fair weather will persist through the rest of the day with sunshine and high temperatures in the 50s most areas. Increased cloudiness is forecast for Monday and Tuesday, associated with a moisture envelope along the subtropical jet. There remains a low (20%) chance for showers Monday/Monday night for parts of the area as a weak shortwave trough skirts across. The trough located south of Alaska today is the feature that will bring a threat of severe storms next week. This trough is expected to move across the Plains on Tuesday with an intensifying jet structure and developing surface low near the Kansas/Oklahoma border. Given surface ridging along the East Coast, a tightening pressure gradient will result in breezy and gusty southerly winds around 15 mph sustained with gusts upwards of 30 mph through the course of the day and night. A blossoming area of showers and thunderstorms to our west is likely to evolve into a squall line/QLCS and then affect our area sometime Tuesday night into Wednesday morning. Strong wind shear should promote instances of damaging straight-line winds and line- embedded rotation with tornado potential. The extent of these threats will hinge on the northward extent of sufficient moisture/dew points and related instability. At this time, guidance indicates a medium chance for a couple J/kg of CAPE (instability) right ahead of the line of storms, at least for parts of the area. In all, this supports a risk for severe storms, holding at a level 2 out of 5 with this update. Nice weather then returns for a couple of days as high pressure overspreads the region. Another system may affect the Gulf Coast just beyond the end of the 7-day forecast. 89^GSatterwhite && .AVIATION... (06Z TAFS) Issued at 1049 PM CST FRI FEB 28 2025 Still essentially a wind forecast for central Alabama aviation interests through the next 24 hours, with clear skies expected to continue. /61/ && .FIRE WEATHER... RH values on Friday will be in the upper teens to low 20s areawide, but winds will be less, generally 5-8 mph, with gusts to 10 mph on the ridges. Another bout of dry air will enter Saturday night with RH values in the 20s on Sunday areawide, although winds are expected to remain light. Monday conditions will be very similar as well. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 44 64 29 54 / 0 0 0 0 Anniston 44 66 30 55 / 0 0 0 0 Birmingham 46 66 32 55 / 0 0 0 0 Tuscaloosa 44 69 34 58 / 0 0 0 0 Calera 44 68 34 56 / 0 0 0 0 Auburn 44 71 36 57 / 0 0 0 0 Montgomery 44 74 37 59 / 0 0 0 0 Troy 44 75 39 60 / 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...02 LONG TERM....86 AVIATION.../61/
Hazardous weather outlook, Feb 28, 3:23 AM CST, 21 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 323 AM CST Fri Feb 28 2025 ALZ011>015-017>050-011230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 323 AM CST Fri Feb 28 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a level 2 out of 5 risk for severe storms Tuesday night into Wednesday morning across all of central Alabama. Threats include damaging straight-line winds and tornadoes. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Tuesday night into Wednesday morning.
Nearby
Red Flag Warnings in Alabama, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.